Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Gray, ME

June 16, 2008Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 16, 2008, 5:28 PM EDT for Coos County, New Hampshire. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 5:28 PM EDT (21:28 UTC)
Expired
Jun 16, 2008, 6:45 PM EDT
In force
77 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:30 PM EDTHAIL 0.75Groveton, NHPEA TO A LITTLE BETTER THAN DIME SIZED HAIL. HAIL COVERING THE GROUND ONE INCH DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 162128
SVRGYX
NHC007-162245-
/O.NEW.KGYX.SV.W.0039.080616T2128Z-080616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOS COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 645 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF GUILDHALL...OR ABOUT 8 MILES NORTHWEST OF
  LANCASTER...AND MOVING EAST AT 15 TO 20 MPH.  THIS STORM HAS A
  HISTORY OF PRODUCING LARGE HAIL.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GUILDHALL...LANCASTER AND BERLIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN NEW HAMPSHIRE.

LAT...LON 4448 7164 4450 7159 4453 7159 4455 7160
      4458 7155 4459 7156 4465 7158 4458 7108
      4435 7117 4446 7165
TIME...MOT...LOC 2126Z 284DEG 25KT 4456 7165

$$
JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:43 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:43 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT MON JUN 16 2008

.SYNOPSIS...
A WEAK FRONT WILL SLIDE OFFSHORE LATE TONIGHT AND TUESDAY. A
BROAD AREA OF LOW PRESSURE WILL LINGER OVER SOUTHERN QUEBEC AND
NORTHERN NEW ENGLAND TUESDAY NIGHT THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT AND EARLY
TUESDAY. HEAVY DOWNPOURS AND SOME STRONG THUNDERSTORMS ARE
EXPECTED OVER NEW HAMPSHIRE THIS EVENING WHERE DIURNAL HEATING HAD
OCCURRED WHILE AREAS FURTHER E SHOULD RECEIVE MOSTLY SHOWERS WITH A
CHANCE OF A THUNDERSTORM AS A MUCH COOLER MARITIME AIR MASS
REMAINS IN PLACE DAMPENING ANY STRONG CONVECTION. WILL KEEP STRONG
WORDING FOR TSTMS THIS EVENING ACROSS NEW HAMPSHIRE AND PARTS OF
EXTREME WESTERN MAINE WHERE SOME LATE DAY HEATING IS ALSO STILL
POSSIBLE. AREAS OF FOG ONCE AGAIN EXPECTED TO DEVELOP DUE TO THE
VERY MOIST LOWER LAYERS. ACCEPTED MAV GUIDANCE TEMPS FOR TNGT.

&&

.SHORT TERM /TUESDAY/...
FRONT EXITS TO THE E EARLY TUESDAY AND THUS A LIGHT SOUTHWEST FLOW
WILL DEVELOP OVER MOST AREAS AND TRY AND DRY THE ATMOSPHERE OUT
SOME. WITH THE COLD UPPER CYCLONIC FLOW ALOFT WILL ONCE GAIN
EXPECT SHOWERS AND SOME TSTMS TO DEVELOP AS STEEP LAPSE RATES
DEVELOP WITH ANY DIURNAL HEATING. NOT AS MUCH IN WAY OF LOW CLOUDS
EXPECTED TUESDAY SINCE MORE OF A SOUTHWEST FLOW EXPECTED KEEPING
THE MARINE LAYER MOISTURE OFFSHORE. STAYED CLOSE TO GUIDANCE FOR
MAX TEMPS WHICH WILL ONLY REACH THE 60S TO LOWER 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
CLOSED LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT US THROUGH THE
PERIOD. THIS LOW STARTS OVER THE GREAT LAKES ON TUESDAY
NIGHT...AND LIFTS NORTHEAST INTO CANADA ON FRIDAY...AND REDEVELOPS
TO OUR WEST ON SUNDAY. WHILE THERE WILL BE SHOWERS AROUND FOR MUCH
OF THIS TIME PERIOD...IT WILL NOT BE A TOTAL WASHOUT. THE PROBLEM
IS TIMING WHEN EACH PERIOD OF SHOWERS WILL COME THROUGH AND
THE AREAS THAT WILL BE AFFECTED. AT THIS POINT THE PERIOD WITH
WITH LEAST CHANCE OF SHOWERS LOOKS TO BE THURSDAY NIGHT. OPTED TO
STAY PRETTY CLOSE TO GMOS. DAYTIME TEMPERATURES WILL MAINLY BE IN
THE MID 60S AND 70S AND UPPER 40S AND 50S BY NIGHT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY/...IFR TO MVFR CONDITIONS EXPECTED IN
SHOWERS AND AREAS OF FOG.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...FREQUENTLY MVFR OR
LOWER NEAR SHOWERS THROUGH THE PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...NO FLAGS.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...NO FLAGS ANTICIPATED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 16, 3:40 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT MON JUN 16 2008

MEZ007>009-012>014-018>028-NHZ001-002-004-006-010-013-014-171945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
340 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT LATER TODAY. A FEW THUNDERSTORMS COULD
CONTAIN STRONG GUSTY WINDS AND HAIL...PARTICULARLY OVER NEW
HAMPSHIRE AND ALONG THE MAINE-NEW HAMPSHIRE BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ003-005-007>009-171945-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-BELKNAP-
340 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
LATER TODAY. A FEW THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-171945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
340 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 2:54 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT MON JUN 16 2008

NHZ001>010-013-162200-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER
254 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS WILL MOVE INTO NEW HAMPSHIRE LATER THIS AFTERNOON...

AN AREA OF STRONG THUNDERSTORMS OVER EAST CENTRAL AND UPSTATE NEW
YORK DURING THE MID AFTERNOON HOURS WILL CONTINUE TO DEVELOP AND
INTENSIFY AS THEY MOVE EAST THIS AFTERNOON. BY LATE THIS AFTERNOON
THESE THUNDERSTORMS WILL BE MOVING INTO MANY PARTS OF NEW
HAMPSHIRE.

THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

ALL OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS LATER THIS AFTERNOON AND INTO THE EVENING AND BE
PREPARED TO SEEK SHELTER IF THREATENING STORMS APPROACH.
Special weather statement, Jun 16, 4:11 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT MON JUN 16 2008

NHZ002-162100-
SOUTHERN COOS-
411 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 500 PM EDT...

AT 411 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 20 MILES WEST OF STRATFORD...OR ABOUT 16
MILES NORTH OF ST. JOHNSBURY...MOVING EAST AT 22 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
STRATFORD...NORTHUMBERLAND...GROVETON AND GUILDHALL THROUGH 500 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 16, 4:58 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT MON JUN 16 2008

NHZ007-008-013-162300-
SULLIVAN-MERRIMACK-INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...CLAREMONT...NEWPORT...CONCORD...DERRY...
LONDONDERRY...EXETER
458 PM EDT MON JUN 16 2008

SHOWERS AND THUNDERSTORMS WILL PASS THROUGH SOUTHERN NEW HAMPSHIRE
THROUGH 700 PM. A CLUSTER OF STORMS WITH A HISTORY OF PRODUCING
LARGE HAIL WILL TRACK ALONG THE SOUTHERN FRINGE OF NEW HAMPSHIRE.
THUNDERSTORMS MAY ALSO BRING STRONG WINDS...HEAVY DOWNPOURS...AND
ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 1000 PM FOR
SULLIVAN AND MERRIMACK COUNTIES.

ALL WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS LATE THIS AFTERNOON AND EARLY THIS EVENING AND BE
PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES.

APFFEL
Special weather statement, Jun 16, 5:03 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
503 PM EDT MON JUN 16 2008

NHZ003-005-162300-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH
503 PM EDT MON JUN 16 2008

A LINE OF THUNDERSTORMS WILL MOVE INTO GRAFTON COUNTY BETWEEN 600
PM AND 700 PM. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING
LARGE HAIL. IN ADDITION TO HAIL...THUNDERSTORMS MAY BRING GUSTY
WINDS...HEAVY DOWNPOURS...AND ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 1000 PM FOR
ALL OF GRAFTON COUNTY.

ALL WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS EARLY THIS EVENING AND BE PREPARED TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.